• CDC
  • Heart Failure
  • Cardiovascular Clinical Consult
  • Adult Immunization
  • Hepatic Disease
  • Rare Disorders
  • Pediatric Immunization
  • Implementing The Topcon Ocular Telehealth Platform
  • Weight Management
  • Monkeypox
  • Guidelines
  • Men's Health
  • Psychiatry
  • Allergy
  • Nutrition
  • Women's Health
  • Cardiology
  • Substance Use
  • Pediatrics
  • Kidney Disease
  • Genetics
  • Complimentary & Alternative Medicine
  • Dermatology
  • Endocrinology
  • Oral Medicine
  • Otorhinolaryngologic Diseases
  • Pain
  • Gastrointestinal Disorders
  • Geriatrics
  • Infection
  • Musculoskeletal Disorders
  • Obesity
  • Rheumatology
  • Technology
  • Cancer
  • Nephrology
  • Anemia
  • Neurology
  • Pulmonology

Brodifacoum Poisoning in a 30-Year-Old Man

Article

For 3 days, a 30-year-old man had had bilateral flank pain that radiated to the lower abdomen; gross hematuria had accompanied the pain for 1 day.

 

For 3 days, a 30-year-old man had had bilateral flank pain that radiated to the lower abdomen; gross hematuria had accompanied the pain for 1 day.

Lower abdominal fullness was also noted on examination. Abnormal laboratory findings included a blood urea nitrogen level of 67 mg/dL; creatinine, 6.1 mg/dL; and INR, 36.

The patient was evaluated and treated for oliguric acute renal failure. After 6 hours, he was questioned further and admitted that he had swallowed a common rodenticide that contains the long-acting warfarin derivative, brodifacoum.

Dr Zubina Mawji of Lehigh Valley Hospital, Allentown, Pa, writes that urgent ureteroscopy and retrograde pyelography demonstrated marked edema of the bladder wall and trigone, which suggested intramucosal hemorrhage. Both ureteral orifices were obstructed by the edema. Hydronephrosis and hydroureter were present (yellow arrows). Abdominal CT scans revealed diffuse retroperitoneal edema. Acute renal failure was attributed to bilateral obstruction caused by intraluminal, intramural, and retroperitoneal hemorrhage.

A right ureteral stent (red arrows) was placed, and fresh frozen plasma was given. Long-term vitamin K therapy was initiated. After 2 weeks of treatment, the patient recovered from the brodifacoum poisoning. He was transferred for psychiatric care.

Related Videos
"Vaccination is More of a Marathon than a Sprint"
Vaccines are for Kids, Booster Fatigue, and Other Obstacles to Adult Immunization
Related Content
© 2024 MJH Life Sciences

All rights reserved.